Nebulisers are machines that turn the liquid form of your short-acting bronchodilator medicines into a fine mist, like an aerosol. You breathe this in with a face mask or a mouthpiece. Nebulisers are no more effective than normal inhalers. However, they are extremely useful in people who are very tired (fatigued) with their breathing, or in people who are very breathless. Nebulisers are used mainly in hospital for severe attacks of asthma when large doses of inhaled medicines are needed. They are used less commonly than in the past, as modern spacer devices are usually just as good as nebulisers for giving large doses of inhaled medicines. You do not need any co-ordination to use a nebuliser - you just breathe in and out, and you will breathe in the medicine.
In addition to the mentioned side effects several others have been reported. In both males and females acne are frequently reported, as well as hypertrophy of sebaceous glands, increased tallow excretion, hair loss, and alopecia. There is some evidence that anabolic steroid abuse may affect the immune system, leading to a decreased effectiveness of the defense system. Steroid use decreases the glucose tolerance, while there is an increase in insulin resistance. These changes mimic Type II diabetes. These changes seem to be reversible after abstention from the drugs.
Corticosteroid myopathy presents as weakness and wasting of the proximal limb and girdle muscles and is generally reversible following cessation of therapy.
Corticosteroids inhibit intestinal calcium absorption and increase urinary calcium excretion leading to bone resorption and bone loss. Bone loss of 3% over one year has been demonstrated with prednisolone 10 mg per day. Postmenopausal females are particularly at risk for loss of bone density. Sixteen percent of elderly patients treated with corticosteroids for 5 years may experience vertebral compression fractures. One author reported measurable bone loss over two years in women on concomitant therapy with prednisolone mg per day and tamoxifen. [ Ref ]